Alert archive / Wyoming / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Riverton, WY

July 19, 2007Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 19, 2007, 4:22 PM MDT for Natrona County, Wyoming. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 4:22 PM MDT (22:22 UTC)
Expired
Jul 19, 2007, 6:15 PM MDT
In force
113 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:35 PM MDTFLASH FLOOD4 W Mills, WYSEVERAL AREAS ALONG POISON SPIDER ROAD EXPERIENCED FLOODING. THE WATER ON THE ROAD WAS ONE FOOT DEEP.
Jul 19, 5:35 PM MDTFLASH FLOOD5 W Casper, WY4 TO 5 AREAS ALONG POISON SPIDER ROAD EXPERIENCED FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 192222
FFWRIW
WYC025-200015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER...

* UNTIL 615 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM NEAR RED BUTTES
  VILLAGE...OR ABOUT 7 MILES WEST OF CASPER...MOVING NORTHEAST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PARADISE VALLEY...THE CITY OF CASPER...AND CASPER MOUNTAIN.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA. RADAR ESTIMATES THAT ONE-HALF TO ONE INCH OF RAIN HAS 
ALREADY FALLEN IN PORTIONS OF THE WARNED AREA. FLOOD PRONE AREAS 
SUCH AS CENTER STREET AND THE JACKSON CANYON FIRE AREA ARE 
PARTICULARLY SUSCEPTIBLE TO THE HEAVY RAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.  
TURN AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4277 10662 4269 10633 4290 10615 4300 10647

$$

JONES
4 follow-up statements
000 
WGUS75 KRIW 192237
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
437 PM MDT THU JUL 19 2007

WYC025-200015-
NATRONA WY-
437 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST
CENTRAL NATRONA COUNTY...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR RED BUTTES VILLAGE...OR ABOUT 7 MILES WEST OF 
CASPER...DRIFTING SLOWLY NORTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PARADISE VALLEY...MILLS...CASPER...POISON SPIDER ROAD...EMIGRANT 
GAP...BESSEMER BEND...AND CASPER MOUNTAIN. AREAS AROUND THE BURN 
SCAR FROM THE JACKSON CANYON FIRE WILL BE IMPACTED BY THE HEAVY RAIN 
WHICH WILL LIKELY INCREASE RUNOFF.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ALONG WITH HAIL ARE 
POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. TURN AROUND DO NOT DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4277 10662 4269 10633 4290 10615 4300 10647

$$

JONES
000 
WGUS75 KRIW 192317
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
517 PM MDT THU JUL 19 2007

WYC025-200015-
NATRONA WY-
517 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST
CENTRAL NATRONA COUNTY...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF EMIGRANT 
GAP TO PARADISE VALLEY MOVING NORTH AT 10 MPH. THE HEAVIEST RAIN HAS 
SHIFTED TO AREAS WEST OF CASPER AND MILLS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PARADISE VALLEY...POISON SPIDER ROAD...ZERO ROAD...SEVEN MILE 
ROAD...OIL CAMP ROAD...AND EMIGRANT GAP.

ADDITIONAL RAINFALL AMOUNTS OF AROUND TWO INCHES ARE POSSIBLE IN AND 
NEAR THE AREA BETWEEN POISON SPIDER ROAD AND HIGHWAY 26 OVER THE 
NEXT HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLES INTO AREAS 
WHERE WATER COVERS THE ROAD.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4277 10662 4269 10633 4290 10615 4300 10647

$$

JONES
000 
WGUS75 KRIW 192351
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MDT THU JUL 19 2007

WYC025-200015-
NATRONA WY-
550 PM MDT THU JUL 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST
CENTRAL NATRONA COUNTY...

AT 548 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
ALONG POISON SPIDER ROAD WEST OF CASPER. WATER ONE FOOT DEEP WAS 
REPORTED OVER THE ROADWAY. THE HEAVY RAIN AND HAIL HAS SHIFTED WEST 
AND NORTH OF THE AREA. HOWEVER...LIGHT RAINFALL OF LESS THAN 
ONE-TENTH OF AN INCH IS STILL POSSIBLE OVER THE NEXT HALF-HOUR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. STAY OUT OF AREAS WHERE ROAD CLOSURES 
HAVE OCCURRED.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TURN AROUND DO NOT 
DROWN.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4277 10662 4269 10633 4290 10615 4300 10647

$$

JONES
000 
WGUS75 KRIW 200016
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
614 PM MDT THU JUL 19 2007

WYC025-200024-
NATRONA WY-
614 PM MDT THU JUL 19 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

FLOODING ALONG POISON SPIDER ROAD IS GRADAULLY RECEDING AND FURTHER 
FLOODING IS NOT EXPECTED. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. ADDITIONAL THUNDERSTORMS IN SOUTHWEST NATRONA COUNTY WILL BE 
MONITORED IF THEY APPROACH THE AREA AROUND CASPER.
 
SMALL CREEKS AND STREAMS IN THE AREAS AROUND ZERO ROAD...SEVEN MILE 
AND EIGHT MILE ROADS...AND POISON SPIDER ROADS WILL CONTINUE TO RUN 
HIGH FOR ANOTHER HOUR. REPORT FLOODING TO THE NATIONAL WEATHER 
SERVICE OFFICE IN RIVERTON AT 1-800-211-1448.

LAT...LON 4277 10662 4269 10633 4290 10615 4300 10647

$$

JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:20 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT THU JUL 19 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
HIGH PRESSURE RIDGE ALOFT REMAINS STALLED OVER
THE AREA WITH MONSOON MOISTURE OVER THE AREA.  THE MOISTURE
IS MORE ABUNDANT OVER THE SOUTH AND EAST WITH THE LEAST MOISTURE
OVER THE NORTHWEST.  AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A THREAT WITH THE GREATEST
COVERAGE OVER THE MOUNTAINOUS AREAS.  LITTLE CHANGE IN TEMPERATES
AND RELATIVE HUMIDITY ARE EXPECTED THROUGH SATURDAY.  SHORT TERM
MODELS REMAIN IN GOOD AGREEMENT WITH STAGNANT WEATHER PATTERN.
OVERALL SHORT TERM FORECAST SIGNIFICANT WEATHER WILL BE SMALL
SCALE LOCAL CONVECTION. LOCAL HEAVY RAINS WILL REMAIN A THREAT IN
AND NEAR THE MOUNTAINS WITH SLOW MOVING TO NEAR STATIONARY
THUNDERSTORMS.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS ARE VERY SIMILAR IN THEIR MOVEMENT OF THE UPPER HIGH
THROUGH THE MEDIUM RANGE PERIOD. THE UPPER HIGH IS FORECAST BY THE
GFS...UKMET AND ECMWF TO MOVE FROM THE CENTRAL ROCKIES/WESTERN
HIGH PLAINS SUNDAY INTO THE NORTHERN HIGH PLAINS/UPPER MIDWEST
AREA MONDAY INTO TUESDAY AND THEN FLATTEN OR RETROGRADE BACK INTO
THE CENTRAL ROCKIES WEDNESDAY INTO THURSDAY. AS THE UPPER HIGH
MOVES EAST OF WYOMING EARLY NEXT WEEK...IT SHOULD OPEN THE DOOR
FOR MID AND HIGH LEVEL MONSOONAL MOISTURE TO FLOW NWD THROUGH THE
PERIOD SETTING THE STAGE FOR PLENTY OF DAILY THUNDERSTORMS WITH
THE PEAK OCCURRING DURING THE AFTERNOON AND EVENING HOURS. WILL
CONTINUE TO BUMP THE POPS UP DURING THIS PERIOD IF THIS TREND
CONTINUES AGAIN TONIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE TONIGHT AND FRIDAY. THE BEST
COVERAGE AND STRONGER THUNDERSTORMS WILL DEVELOP ACROSS EAST
CENTRAL WYOMING THIS EVENING AFFECTING CPR AND WRL ROUTES WITH
POSSIBLE MVFR CONDITIONS IN BRIEF HEAVY DOWNPOURS. DRIER AND MORE
STABLE AIR WILL PUSH AGAINST THE WEST SIDE OF THE DIVIDE WITH
ISOLATED STORMS PRIMARILY DEVELOPING ALONG THE EAST SLOPES AND
SOUTHWEST WYOMING IN THE VICINITY OF COD...LND AND RKS.

&&

.FIRE WEATHER...
HIGH PRESSURE RIDGE ALOFT REMAINS STALLED OVER
THE AREA WITH MONSOON MOISTURE OVER THE AREA.  THE MOISTURE
IS MORE ABUNDANT OVER THE SOUTH AND EAST WITH THE LEAST MOISTURE
OVER THE NORTHWEST.  AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A THREAT WITH THE GREATEST
COVERAGE OVER THE MOUNTAINOUS AREAS.  LITTLE CHANGE IN TEMPERATES
AND RELATIVE HUMIDITY ARE EXPECTED THROUGH SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jul 19, 3:17 PM MDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT THU JUL 19 2007

WYZ020-022-192200-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
317 PM MDT THU JUL 19 2007

SIGNIFICANT THUNDERSTORM ACTIVITY WILL BE MOVING WEST INTO THE
EASTERN PORTIONS OF THE CASPER METRO AREA THROUGH 345 PM. ALSO...
ANOTHER AREA OF THUNDERSTORMS WILL BE TRACKING NORTHEAST ALONG
HIGHWAY 220 ACROSS INDEPENDENCE ROCK AND ALCOVA THROUGH 400 PM..
YET A THIRD CLUSTER OF THUNDERSTORMS WILL BE TRACKING NORTHEAST
ACROSS WEST CENTRAL NATRONA COUNTY AND WILL TRACK ACROSS HIGHWAY 26
NEAR HIGHLAND THROUGH 400 PM. THESE STORMS MAY PRODUCE SMALL
HAIL...WIND GUSTS OF 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

LIPSON

In the hours before

Local storm report, Jul 19, 2:28 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             16 W BUFFALO            44.34N 107.04W
07/19/2007  E0.88 INCH       JOHNSON            WY   PUBLIC

            HAIL WAS ACCOMPANIED BY VERY HEAVY RAIN.

&&

DLIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:01 PM MDTSevere Thunderstorm WarningRIWJohnson44 min
Jul 19, 2:35 PM MDTFlash Flood WarningRIWJohnson4 hr
Jul 19, 3:48 PM MDTSevere Thunderstorm WarningRIWJohnson42 min
Jul 19, 4:14 PM MDTSevere Thunderstorm WarningRIWNatrona61 min
Jul 19, 4:36 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Jul 19, 5:15 PM MDTSevere Thunderstorm WarningRIWJohnson60 min
Jul 19, 5:25 PM MDTTornado WarningRIWJohnson65 min
Jul 19, 5:31 PM MDTSevere Thunderstorm WarningRIWNatrona59 min

Nearby

Flash Flood Warnings in Wyoming, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.